Drought, Southeast Utah
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Despite many significant snowfall events in the mountains, extreme drought conditions persisted throughout extreme eastern Utah. Please see the March 2003 Storm Data publication for a continuation of this drought saga.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Despite many significant snowfall events in the mountains, extreme drought conditions persisted throughout extreme eastern Utah. Please see the March 2003 Storm Data publication for a continuation of this drought saga.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 2:20 PM MST, 9 hours 40 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 220 PM MST FRI JAN 31 2003 SFC HIGH PRESSURE OVER THE FORECAST AREA TODAY. BROAD MID-LEVEL RIDGE OVER THE SWRN U.S. WITH JET/MOISTURE PLUME ACROSS THE PAC NW. SOUTHERN FRINGE OF MOISTURE WITH WEAK DISTURBANCES BRUSHING THE NRN ZONES THIS AFTN AND TONIGHT FOR SOME CLOUDS AND SLIGHT CHANCE OF SNOW SHOWERS NRN CO MTNS. SAT LOOKING VERY MILD WITH INCREASING MAINLY HIGH CLOUDS AS RIDGE AXIS SHIFTS EAST ACROSS THE AREA BY SAT EVE...WITH FLOW ALOFT TURNING FROM WEST TO SOUTHWEST. NEAR RECORD TEMPS POSSIBLE. WILL REMOVE ALL MENTION OF PCPN FROM SAT AFTN...AS RH GENERALLY HIGH LEVEL AND ETA/GFS CONTINUE TREND OF SLOWING THE NEXT SYSTEM JUST A TAD EACH RUN AS TROF TAKES ON A POS TILT. WILL ALSO TRIM BACK POPS SAT NIGHT. BREEZY/WINDY SAT AND IN THE MTNS SAT NIGHT AS UPPER JET SLIDES SEWD ACROSS THE FORECAST AREA. SUNDAY TEMP FORECAST SOMEWHAT TRICKY BECAUSE OF UNCERTAINTY IN THE TIMING OF THE SFC COLD FRONT AND MID-LEVEL TROUGH. GFS REMAINS ABOUT 6 HRS FASTER THAN ETA...BRINGING THE COLDER AIR INTO WRN CO SUN AFTN VERSUS SUN EVE PER ETA. ETA STILL HINTING AT MORE SPLITTING OF SYSTEM...BUT BOTH CARRY GOOD PORTION OF ENERGY ACROSS NRN AZ IN THE TROF BASE AND WILL LEAN TOWARDS THE SLOWER SOLUTION FOR NOW. EITHER WAY SNOW STILL LOOKS A GOOD BET FOR THE MTNS WITH GOOD UPWARDS OMEGA/MOISTURE IN PLACE ALONG WITH FRONTAL/OROGRAPHIC LIFT...COUPLED WITH SOME UNSTABLE AIR AHEAD OF THE FRONT. BEST LIFT MAY BE A LITTLE AHEAD OF THE COLD AIR. A CHANCE OF SHOWERS VALLEYS MAINLY SUN AFTN/EVE. WILL TWEAK MAX TEMPS UP A TAD ON SUN...BUT NOT TO THE EXTENT THAT THE ETA MOS SHOWS. PCPN WILL CONTINUE IN CAA BEHIND FRONT SUN EVENING AS FLOW SHIFTS TO THE NW. 500 MB TROF PASSES SUN NIGHT... WITH PCPN ON THE DECREASE BY MON MORNING. JAD MONDAY THROUGH FRIDAY: IN THE WAKE OF SUNS SYSTEM...NORTHERLY FLOW EARLY MON WILL BECOME MORE WESTERLY BY THE AFTERNOON. MODELS SHOW GOOD SUBSIDENCE BEHIND SUNS TROUGH. HOWEVER I WILL DELAY IMPROVEMENT IN THE FORECAST UNTIL THE AFTERNOON DUE TO UNCERTAINTIES IN TIMING. THE ETA SHOWS BEST COOLING ALOFT MON MORN AND TIMING OF BOTH MODELS HAVE BEEN TRENDING SLOWER. THEN THROUGH THE REST OF THE WORK WEEK...THE LOW CENTER RETROGRADES WITH A REX BLOCK FORMING OVER THE PACIFIC NORTHWEST COAST EXTENDING FROM BRITISH COLUMBIA TO NORTHERN CA BY FRI. EASTERN UT/WESTERN CO WILL SIT IN UNDER DEFORMATION ZONE BETWEEN THIS BLOCK AND THE LONGWAVE TROUGH OVER EASTERN NORTH AMERICA. NORTHWEST FLOW ALONG THIS ZONE WILL KEEP CHANCE OVER THE NORTHERN MOUNTAINS THROUGH THE PERIOD. TEMPS WILL BE LOWER THAN THE VERY WARM ONES WE HAVE BEEN SEEING...HOWEVER THEY STILL WILL BE A LITTLE ABOVE NORMAL. HEFFERNAN .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 419 AM MST FRI JAN 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SIGNIFICANT SNOWFALL IS EXPECTED OVER THE MOUNTAINS SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354039, 5354040, 5354041, 5354042, 5354043, 5354044, 5354045.